Florida, 2010Tornado in Florida, August 30, 2010
August 30, 2010 · NWS KEY · 1 event in 1 county or zone
A waterspout moved ashore as a weak tornado in Key Largo. Very minor damage occurred near the immediate shore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A waterspout moved ashore as a weak tornado in Key Largo. Very minor damage occurred near the immediate shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 30, 3:03 PM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 30, 3:03 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
403 PM EDT MON AUG 30 2010
.DISCUSSION...
SHOWER AND ISOLATED SHOWER ACTIVITY IS SPREAD THROUGHOUT MUCH OF THE
FLORIDA KEYS AND SURROUNDING COASTAL WATERS. PORTIONS OF THE MIDDLE
KEYS HAVE RECEIVED THE MOST RAINFALL ACCUMULATIONS WITH 1.20 INCHES
REPORTED AT THE MARATHON AIRPORT AND NO ADDITIONAL ACCUMULATION FROM
THIS MORNINGS ROUND OF JUST UNDER TWO TENTHS OF AN INCH AT THE KEY
WEST INTERNATIONAL AIRPORT. THE WET CONDITIONS ARE EXPECTED TO LAST
THROUGH TONIGHT AND INTO TOMORROW AFTERNOON AS COPIOUS AMOUNTS OF
MOISTURE AND MID LEVEL VORTICITY ADVECTION SUPPORT THIS ACTIVITY.
WINDS OVERLAND HAVE BEEN IN THE 10 TO 15 MPH RANGE OVER LAND AND
GENERALLY 15 TO 20 KNOTS ACROSS THE CMAN STATIONS WITH A FEW ISOLATED
GUSTS AROUND 30 KNOTS IN HEAVIER SHOWER ACTIVITY. SEVERAL SPECIAL
MARINE WARNINGS HAVE BEEN ISSUED TODAY IN RESPONSE TO THESE GUSTY
CONDITIONS.
DRIER AIR WILL FILTER INTO THE AREA BY TOMORROW EVENING AS RIDGING
BUILDS IN FROM THE NORTH WHICH IN TURN WILL LOWER OUR PRECIPITATION
CHANCES THROUGH WEDNESDAY. WINDS WILL ALSO BE ON THE INCREASING TREND
AS A STRENGTHENING GRADIENT BETWEEN RIDGING ON THE THE SOUTHERN END
OF A SPRAWLING SURFACE HIGH PRESSURE OVER THE CENTRAL EAST COAST AND
DEEPENING HURRICANE EARL. THE POSITION AND INTENSITY OF HURRICANE
EARL WILL HAVE AN INFLUENCE ON THE DURATION OF THE UPSWING IN WIND
SPEEDS THROUGH WEDNESDAY. CURRENTLY CARRYING WIND SPEEDS IN THE 15 TO
20 KNOT RANGE THROUGH WEDNESDAY NIGHT BEFORE TRANSITIONING LIGHTER
AND MORE SOUTHERLY AS WEAK RIDGING ATTEMPTS TO BUILD IN BEHIND THE
PASSAGE OF EARL. APPROACHING THE WEEKEND...GEARING THE FORECAST FOR
THE WEEKEND TOWARDS CLIMO WITH GENERALLY EAST WINDS AND A CHANCE OF
SHOWERS AND THUNDERSTORMS BEYOND THURSDAY.
&&
.MARINE...
WINDS ACROSS THE CMAN STATIONS ALONG THE REEF HAVE BEEN RANGING
GENERALLY BETWEEN 15 AND 20 KNOTS WITH GUSTY CONDITIONS ESPECIALLY
WITHIN EMBEDDED STRONGER PASSING SHOWERS AND THUNDERSTORMS. WINDS
ARE EXPECTED TO STRENGTHEN TONIGHT AS THE GRADIENT BETWEEN RIDING
BUILDING FROM THE NORTH AND INTENSIFYING HURRICANE EARL EAST OF THE
BAHAMAS. WE HAVE ISSUED A SMALL CRAFT ADVISORY FOR THIS EVENING DUE
TO THIS EXPECTED INCREASE IN WINDS. HOLDING WINDS SPEEDS IN THE 15 TO
20 KNOTS WEDNESDAY BEFORE THE GRADIENT WEAKENS THURSDAY AND WINDS
ATTEMPT TO TURN SOUTHERLY AS RIDGING TRIES BUILDING BEHIND EARL PASSES
THROUGH.
&&
.AVIATION...
TONIGHT...SCATTERED TO NUMEROUS SHOWER AND ISOLATED THUNDERSTORM
COVERAGE ASSOCIATED WITH A TROUGH OF LOW PRESSURE WILL CONTINUE TO
IMPACT THE KEY WEST AND MARATHON TERMINALS. SHORT LIVED
MVFR/IFR/LIFR CIGS AND/OR VIS WILL BE LIKELY WHEN THESE SHOWERS
IMPACT THE KEY WEST AND MARATHON ISLAND TERMINALS. OUTSIDE OF
SHOWERS...SURFACE WINDS WILL AVERAGE 100 DEGREES NEAR 15 KNOTS WITH
GUSTS BETWEEN 20 AND 25 KNOTS...WITH ISOLATED GUSTS NEAR 30 KNOTS
LIKELY IN STRONGER SHOWERS.
&&
.CLIMATE...
ON THIS DAY IN KEYS WEATHER HISTORY...IN 1995...THE LOW TEMPERATURE
AT THE KEY WEST INTERNATIONAL AIRPORT WAS 83 DEGREES. THIS SET THE
DAILY RECORD WARM MINIMUM TEMPERATURE AT KEY WEST FOR AUGUST 30TH.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 78 90 82 90 / 80 50 30 20
MARATHON 78 91 82 92 / 80 50 30 20
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR GMZ031-GMZ032-
GMZ033-GMZ052-GMZ053-GMZ054-GMZ072-GMZ073-GMZ074-GMZ075.
&&
PUBLIC/MARINE.........FUENTES
AVIATION/NOWCASTS.....FUTTERMAN
DATA COLLECTION.......JACOBSON
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWESTHazardous weather outlook, Aug 30, 5:00 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT MON AUG 30 2010
FLZ076>078-GMZ031>033-052>054-072>075-311000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT MON AUG 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
...LOCALLY HEAVY RAINFALL POSSIBLE...
...SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED TONIGHT...
SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE IN COVERAGE OVER THE
FLORIDA KEYS AND THE ADJACENT WATERS TODAY AND EARLY TONIGHT.
FURTHERMORE...SOME BANDS OF SHOWERS AND PERHAPS A FEW THUNDERSTORMS
MAY TRAIN OVER A FEW ISLAND COMMUNITIES...RESULTING IN LOCALLY HEAVY
RAINFALL AMOUNTS OF 1 TO 2 INCHES.
IN ADDITION...STRONG HIGH PRESSURE OVER THE MID ATLANTIC STATES WILL
PRESS SOUTHWARD TODAY AND TONIGHT...RESULTING IN FRESH TO STRONG
EASTERLY WINDS ON ALL KEYS WATERS LATE THIS AFTERNOON AND TONIGHT.
HENCE...A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED ON ALL KEYS
WATERS TONIGHT.
OTHERWISE...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE
ALONG THE ISLAND CHAIN AND THE SURROUNDING WATERS. THE PRIMARY
HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND LOCALLY
STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED ON ALL KEYS WATERS
TUESDAY MORNING...BEFORE WINDS GRADUALLY SLACKEN TUESDAY AFTERNOON
AND NIGHT.
ALSO...ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS TUESDAY THROUGH SUNDAY. THE PRIMARY HAZARDS
WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND LOCALLY GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY SIGNIFICANT RAINFALL AMOUNTS OF GREATER THAN 1 INCH
TO YOUR NATIONAL WEATHER SERVICE RIGHT HERE IN KEY WEST.
APA
In the hours before
Special weather statement, Aug 30, 1:16 PM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
216 PM EDT MON AUG 30 2010
FLZ077-301930-
MONROE MIDDLE KEYS-
INCLUDING THE CITY OF...MARATHON
216 PM EDT MON AUG 30 2010
...SHOWERS AND STORMS PRODUCING HEAVY RAIN AND GUSTY WINDS IN MIDDLE
KEYS...
AT 210 PM EDT...NATIONAL WEATHER SERVICE RADAR DETECTS VERY HEAVY
SHOWERS WITH ISOLATED THUNDERSTORMS EXTENDING FROM CRAIG KEY TO
MARATHON. THROUGH 315 PM...THESE SHOWERS AND STORMS WILL PRODUCE
VERY HEAVY RAINFALL ACCOMPANIED BY VISIBILITY LESS THAN ONE HALF A
MILE...ISOLATED WIND GUSTS BETWEEN 30 AND 40 MPH...OCCASIONAL YET
DEADLY CLOUD TO GROUND LIGHTNING STRIKES...AND ADDITIONAL RAINFALL
AMOUNTS OF AROUND ONE INCH OF RAINFALL. MOTORISTS TRAVELING ALONG
LOCAL ACCESS ROADS AND THE OVERSEAS HIGHWAY THROUGH THIS STRETCH OF
ISLANDS ARE URGED TO SLOW DOWN AND USE CAUTION DUE DRIVING HERE DUE
TO BOTH LOW VISIBILITY AND PONDING OF WATER ON THE ROADWAYS.
IF LIGHTNING IS OCCURRING AND A STURDY SHELTER IS NOT AVAILABLE...GET
INSIDE A HARD TOP AUTOMOBILE AND KEEP THE WINDOWS UP.
FUTTERMAN
Special weather statement, Aug 30, 1:21 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
221 PM EDT MON AUG 30 2010
FLZ077-301930-
MONROE MIDDLE KEYS-
INCLUDING THE CITY OF...MARATHON
221 PM EDT MON AUG 30 2010
REMOVE WORD RAINFALL IN LINE 7
...SHOWERS AND STORMS PRODUCING HEAVY RAIN AND GUSTY WINDS IN MIDDLE
KEYS...
AT 210 PM EDT...NATIONAL WEATHER SERVICE RADAR DETECTS VERY HEAVY
SHOWERS WITH ISOLATED THUNDERSTORMS EXTENDING FROM CRAIG KEY TO
MARATHON. THROUGH 315 PM...THESE SHOWERS AND STORMS WILL PRODUCE
VERY HEAVY RAINFALL ACCOMPANIED BY VISIBILITY LESS THAN ONE HALF A
MILE...ISOLATED WIND GUSTS BETWEEN 30 AND 40 MPH...OCCASIONAL YET
DEADLY CLOUD TO GROUND LIGHTNING STRIKES...AND ADDITIONAL RAINFALL
AMOUNTS OF AROUND ONE INCH. MOTORISTS TRAVELING ALONG LOCAL ACCESS
ROADS AND THE OVERSEAS HIGHWAY THROUGH THIS STRETCH OF ISLANDS ARE
URGED TO SLOW DOWN AND USE CAUTION DUE DRIVING HERE DUE TO BOTH LOW
VISIBILITY AND PONDING OF WATER ON THE ROADWAYS.
IF LIGHTNING IS OCCURRING AND A STURDY SHELTER IS NOT AVAILABLE...GET
INSIDE A HARD TOP AUTOMOBILE AND KEEP THE WINDOWS UP.
FUTTERMAN
Tornado, Monroe
- When
- August 30, 6:10 PM EST
- Where
- Monroe County, 0.7 mi S of Key Largo Pt Arpt
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 15 yd
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 25.090, -80.431
A retired air traffic controller observed a waterspout moving onshore from the Atlantic waters in the Winston Waterways section of Key Largo. A few tree branches were downed with some patio furniture tossed about. A minor power outage occurred nearby to 5 customers. The duration was only a few seconds with path length around 400 feet. Maximum winds were estimated between 50 to 60 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 30, 2010$865,000 · 1 in hail · 13 events
- Tornado and Hail in Wyoming, August 30, 2010$175,000 · EF1 · 7 events
- Lightning Strike in Arkansas, August 30, 2010$100,000 · 1 event
- Flash Flood and Hail in South Dakota, August 30 to 31, 2010$31,000 · 1 in hail · 17 events
- Damaging Wind in Nebraska, August 30, 2010$41,000 · 70 kt wind · 1 event
- Tropical Storm and Strong Wind in U.S. Virgin Islands, August 30, 2010$30,000 · 6 events
- Damaging Winds in South Dakota, August 30, 20101 injured · 61 kt wind · 13 events
- Flash Flooding and Debris Flow in Puerto Rico, August 30 to 31, 201016 events
- Flash Flood in Louisiana, August 30, 2010$20,000 · 1 event
- Damaging Winds in Nebraska, August 30, 201061 kt wind · 3 events
- Hail in North Dakota, August 30, 20101.75 in hail · 2 events
- Hail in North Dakota, August 30, 20101 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257067.